Oklahoma, 2018

Damaging Winds in Oklahoma, June 12, 2018

June 12, 2018 · NWS OUN · 2 events in 2 counties and zones

An MCS moving southward through central Oklahoma produced a severe wind gust on the morning of the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An MCS moving southward through central Oklahoma produced a severe wind gust on the morning of the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 12, 5:24 AM CST, 31 minutes earlier.

Area forecast discussion, Jun 12, 5:24 AM CST, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
624 AM CDT Tue Jun 12 2018

.AVIATION...
12/12Z TAFs. VFR conditions expected most terminals for a majority
of forecast period. TSRA early this morning expected to stay east
of KOKC/KOUN. Additional development expected to be isolated
through the day with more widespread TSRA expected toward and
after 03Z, mainly western and northern Oklahoma terminals. Will
include mention in KPNC/KWWR/KCSM for tonight.

&&

.PREV DISCUSSION... /issued 432 AM CDT Tue Jun 12 2018/

DISCUSSION...
Southward propagating MCS over southeast Kansas will skirt our far
northeast counties this morning. Fair amount of diversity in
short-term/high-res model evolutions next 12 to 18 hours. Most
likely scenario will be convective initiation over or just north
and west of northwest Oklahoma, where triple point will exist late
this afternoon/early evening when low amplitude s/wv trough moves
out of the Rockies. Propagation of any MCS late tonight and early
Wednesday is somewhat problematic, evident by differences in
model solutions. Largest component for propagation may in fact be
modest southwest low level jet, which would yield the need for
higher pops across southwest into central Oklahoma Wednesday
morning. MCS/shear parameters would yield the more southerly
trajectory as opposed to an eastward progression across far
northern Oklahoma. With this being a fairly large change from
previous solutions, we will go ahead and keep higher pops across
northern Oklahoma but increase pops across western and central
Oklahoma late tonight and the first half of Wednesday. After
Wednesday, still appears that there will be a relative lull in
thunderstorm activity until late in the weekend and early next
week.

Medium range models coming into better agreement on evolution of
western trough and tropical disturbance progressing around western
edge of subtropical ridge. This will likely result in scattered to
numerous showers and storms early to middle part of next week. Given
source region of lower and mid level moisture, heavy rain
will be a primary concern.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  95  73  92  72 /  10  30  30  10
Hobart OK         99  74  95  72 /  10  30  30  10
Wichita Falls TX  98  74  96  74 /  10  10  10  10
Gage OK          100  69  90  70 /  20  70  40  10
Ponca City OK     96  73  88  71 /  20  50  50  10
Durant OK         93  73  94  73 /  20  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/11
Hazardous weather outlook, Jun 12, 3:41 AM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
441 AM CDT Tue Jun 12 2018

OKZ004>048-050>052-TXZ083>090-131000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
441 AM CDT Tue Jun 12 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
A thunderstorm complex moving across portions of eastern Oklahoma
may affect far eastern portions of north central and central
Oklahoma. If these storms occur, gusty winds, heavy rain, and
frequent lightning would be the main concerns.

Later today and tonight, there is a Slight Risk of severe storms
across northern Oklahoma with a Marginal Risk across portions of
western and central Oklahoma.

Location...
The Slight Risk is north of a line from Cheyenne and Watonga, to
Guthrie and Stillwater Oklahoma. The Marginal Risk is north of a
line from Hollis and Altus, to Lawton and Pauls Valley, to Ada
Oklahoma.

Timing...
Severe storms will be possible from 4 pm to 6 am, but the most
likely time will be after 9 pm.

Impacts...
Hail up to the size of golf balls and wind gusts to 65 mph will be
possible with any of the late afternoon and early evening storms.
As the night progresses, damaging wind gusts up to 70 mph and hail
up to the size of quarters will become the main concerns. Heavy
rain that could lead to flooding and frequent lightning will also
be concerns.

Discussion...
Thunderstorms may be possible across parts of the area late this
afternoon and evening but will likely be dependent on what occurs
this morning. Isolated to scattered storms could develop late
this afternoon near a residual outflow boundary over the area from
the morning convection in eastern Oklahoma. If these storms
develop, large hail and strong winds will be the main concerns.

The greatest potential for storms will be late this evening and
overnight. Storms are expected to develop in the High Plains of
Colorado, western Kansas, and the Panhandles late this afternoon
and early evening. These storms are then expected to develop into
one or more thunderstorm complexes that moves across mainly
western and northern Oklahoma late this evening and overnight
into Wednesday morning.

Thunderstorms will remain possible into the daylight hours Wednesday
but the potential for severe storms is expected to diminish early
Wednesday morning.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations late this
afternoon into early Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Storms will continue across portions of the area Wednesday with
rain chances ending Wednesday afternoon. Gusty winds could be
possible with the strongest storms but organized severe weather is
not expected.

Thunderstorm chances will return Sunday and continue into early
next week. Heavy rain will be a concern.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The Tulsa radar (KINX), 101 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Payne

When
June 12, 5:55 AM CST
Where
Payne County, 0.89 mi NE of Yale
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.120, -96.690

Four inch diameter tree limbs were downed on the east side of town.

Thunderstorm Wind, Pottawatomie

When
June 12, 7:50 AM CST
Where
Pottawatomie County, 9.88 mi SSW of Jacktown
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.374, -97.054

Roof removed from out building. Carport destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763800, 763818.